Topics:

Sorting Out the Cause of a Puzzling Rash and Leg Swelling

Sorting Out the Cause of a Puzzling Rash and Leg Swelling

My patient is a 42-year-old woman who experienced a nonblanching, purpuric rash and edema of the lower legs after she started taking nifedipine (Figure). The rash resolved after the calcium channel blocker was discontinued. The same reaction occurred when she was given nifedipine a second time. What process underlies this patient's symptoms?
-- MD
Your patient appears to have erythematous edema, a phenomenon that has been seen with nifedipine in particular and with calcium channel blockers in general. Both the erythema and the edema seem to be worst in areas of maximal gravitational hydrostatic pressure, ie, the ankles. The phenomena seem to be proportionate to the potency of vasodilation there. However, the lesions should blanch unless red cells happen to extravasate. Small hemorrhages do appear to be present within the variegated--and even, in places, punctuate-- character of the erythematous zone. While other processes might be involved, particularly drug allergy with erythematous morphology in one area (akin to a fixed drug eruption), I believe this is vasodilatory in nature. I suspect that the patient would show less of the same reaction--or none--if she were given an alternative calcium channel blocker. If nifedipine was being used exclusively for hypertension, an agent from another class of antihypertensive medications, such as a diuretic or an angiotensin-converting enzyme inhibitor, might be substituted and should not produce this problem.
-- Henry Schneiderman, MD
    Vice-President of Medical Services
    Physician-in-Chief
    Hebrew Health Care
    West Hartford, Conn
    Professor of Medicine (Geriatrics)
    Associate Professor of Pathology
    University of Connecticut Health Center
    Farmington
[Editor's note: Dr Schneiderman, who is an internist and geriatrician, suggested that we also consult a dermatologist about this case. Her response follows.] From the photograph, it is difficult to see that this rash is purpuric, and the clinical appearance is not characteristic of a drug eruption. Instead, it resembles the skin changes that can occur with pressure, as in compression from socks. However, the rash occurred after nifedipine was administered on 2 separate occasions. The best explanation, therefore, is that nifedipine produced leg edema (a known side effect) and then stasis dermatitis-like changes developed at the site of pressure, secondary to the edema.
-- Caron Grin, MD
    Associate Professor of Dermatology
    University of Connecticut Health Center
    Farmington

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.